I am so glad to hear you are so commited to your wife. I am a BP wife and my husband has been to hell and back with me. It took me 10 years of our marriage to finally take my meds, he just reached the end of his rope. He is an incredibly loving, supportive, patient and understanding man. I got stable just last year after trying every stabilizer, antidepressants, Klonopin, etc. Nothing worked and if it did, I couldn't tolerate it. You are getting a jump on things by reading about it, the best thing you can do.
But, she is NOT stable. It sometimes takes a long time and many medications and "cocktails" of meds to stabilize. She needs to see a GOOD psychiatrist, not a GP or family doc. Psychiatrists are trained MDs in the field of mental illnesss. Regular MDs do not get that triaining in med school. They know nothing of the disease, except it's high and low. They are DANGEROUS. They don't use mood stabilizers, if they do it's usually not the right dose, or combination, wrong type antidepressants, etc. She will need CONSTANT communication/visits with her pdoc (psychiatrist) and you will need to watch her closely for signs of danger, I am sure you are aware of those by now. I know tons about this illness, and I can't even spot the symptoms all the time. Don't let them go, they will not just resolve themselves and each time there is an episode, it is harder and harder to get her back to stable.
RW, if she's having that much trouble sleeping and still having severe mood swings, i.e. mania (shopping compulsively, gong "off" for that long, etc. and depression, and anything more than mild mood swings, her meds are NOT working well. Does she take an antipsychotic at night to sleep? Like Seroquel, abilify, Risperdal, etc. I definitely would NOT recommend Zyprexa, it causes MASSIVE weight gain andvery quickly. There are tons of things your doc can do to make these things better, but he can't if he doesn't know how much trouble she's having. Sleep deprivation is the worst thing - like you said it makes depression much worse, and if it goes long enough, can trigger psychosis, hallucinations, voices.
Don't worry about looking foolish, don't be shy about asking anything - sex is vital to a happy, healthy marriage and the mental/physical health of both people. As you probably know by now one of the best features of mania is a huge sex drive!! That will lessen some with medication, but shouldn't disappear. If she is having depression problems, that will slow it to a crawl. It sounds like she may be. Also, antidepressants in the SSRI family are not only not recommended for bipolar (still used in some, tho), but it can drastically reduce sex drive and/or cause inability to orgasm. There are other kinds of meds for depression in BPs.
She definitely sounds unmanaged to me. She may be better than she was, but she could be soooo much better than that. It doesn't take that long for most meds to work; a couple weeks for most antidepressants, antipsychotics immediately, mood stabilizers fairly quickly as well. Why don't you go with her to see the doc, because we don't usually know what our symptoms are, unless very depressed. You need to tell the doc what YOU have noticed. Make a list every day of what you observe. I still have my husband watch for me the signs of hypomania starting, because I just think I am feeling good. I really can't tell, since it's not full blown. You are an integral part of her success.
Hi GSAVA1, I can completely understand where your coming from as I am in a relationship with someone who is bipolar. It is difficult not to get your feelings hurt and still be supportive to them at the same time. My boyfriend is stable on meds now, but when he wasn't and was actively manic I often would seek my own space to calm myself and level my feelings and head instead of elevating the situation. Somethings said or done are damaging and can be long lasting to a relationship but you and I have to keep in mind that during these times they are not themselves. They don't choose to be this way to have bipolar, to hear voices or see things if this is one of their symptoms. All we can do is be as supportive as possible and try to make sure that they get the treatment that they need.
You may want to talk to your own doctor about your not eating and sleeping at night. Perhaps you have some situational depression going on and could benefit from a low dose antidepressant which would be short term until things at home are stable again. Just a thought.....
But in the meantime Healing Well is a great place to come for support and advice so please feel free to utilize it....we are always here.....Take care
Only recently found this forum.
Thank you for all your postings!
You really have been a big help for sorting out the emotional BP-dating puzzle I had to solve lately. Thank you all so much for your honest sharing and letting me know all this! The pain becomes somewhat more bearable now.
I edted this post dues to Forum Rules #4
4. No advertising or links to advertising or "Spam" is permited (including signatures).
Advertising or Spam is defined as posting a link for the purpose of selling, soliciting or promoting by someone that has ownership or other "vested interest" to the web site involved, including efforts to promote other online forums or web sites by web site owners.
If you are a web site owner and have a link that fits into this category that you want to share, please submit it to our resource directory and we will review your submission.
Posts and links about fundraising (including nonprofit fundraisers) are NOT permitted.
Only links to personal home pages are allowed in signatures and member profiles. Links must be appropriate and abide by rules #1-4 or they will be removed.
Links to helpful web sites (commercial or otherwise) are allowed when they are posted by someone without any "vested interest" AND whose purpose is NOT to solicit, advertise, promote, fundraise, etc.
Post Edited By Moderator (olivia of course) : 9/3/2007 4:53:28 PM (GMT-6)
Post Edited By Moderator (serafena) : 10/31/2007 8:27:07 PM (GMT-6)